Alert archive / Wyoming / Freeze Warnings in 2016

Freeze Warning 3, NWS Riverton, WY

September 5, 20165 counties in Wyoming

NWS Riverton, WY issued this freeze warning at Sep 5, 2016, 3:03 PM MDT for 5 counties in Wyoming. It took effect at Sep 6, 2016, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2016, 3:03 PM MDT (21:03 UTC)
In effect from
Sep 6, 2016, 12:00 AM MDT
Expired
Sep 6, 2016, 9:00 AM MDT
In force
9 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Sublette County, WY, Sweetwater County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 109 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS75 KRIW 052103
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MDT MON SEP 5 2016

...FREEZING TEMPERATURES WILL OCCUR TONIGHT AND TUESDAY
MORNING...

.CLEARING SKIES AND DIMINISHING WINDS WILL ENCOURAGE TEMPERATURES
TO DROP TO BELOW FREEZING TONIGHT. FREEZING TEMPERATURES WILL 
CONTINUE PAST SUNRISE TUESDAY MORNING. IF HEADING OUTDOORS
TUESDAY MORNING...DRESSING IN LAYERS IS STRONGLY ENCOURAGED.

WYZ013-023-061000-
/O.UPG.KRIW.FZ.A.0001.160906T0600Z-160906T1500Z/
/O.NEW.KRIW.FZ.W.0003.160906T0600Z-160906T1500Z/
JACKSON HOLE-STAR VALLEY-
INCLUDING THE CITIES OF...JACKSON...AFTON...ALPINE...
STAR VALLEY RANCH...THAYNE
303 PM MDT MON SEP 5 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...28 TO 30.

* IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN
  INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN
  LAYERS TO PROTECT THEMSELVES FROM THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

WYZ025-026-061000-
/O.UPG.KRIW.FZ.A.0001.160906T0600Z-160906T1500Z/
/O.NEW.KRIW.FZ.W.0003.160906T0600Z-160906T1500Z/
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY...
FARSON
303 PM MDT MON SEP 5 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...26 TO 32.

* IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN 
  INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN
  LAYERS TO PROTECT THEMSELVES FROM THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

WYZ016-061000-
/O.UPG.KRIW.FZ.A.0001.160906T0600Z-160906T1500Z/
/O.NEW.KRIW.FZ.W.0003.160906T0600Z-160906T1500Z/
UPPER WIND RIVER BASIN-
INCLUDING THE CITY OF...DUBOIS
303 PM MDT MON SEP 5 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...30 TO 32.

* IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN 
  INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN
  LAYERS TO PROTECT THEMSELVES FROM THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
330 
WWUS75 KRIW 061055
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
455 AM MDT TUE SEP 6 2016

...FREEZING TEMPERATURES WILL CONTINUE EARLY THIS MORNING...

.A CLEAR SKY AND LIGHT WIND WILL KEEP TEMPERATURES BELOW FREEZING PAST
SUNRISE THIS MORNING. IF HEADING OUTDOORS THIS MORNING...DRESSING
IN LAYERS IS STRONGLY ENCOURAGED.

WYZ013-023-061500-
/O.CON.KRIW.FZ.W.0003.000000T0000Z-160906T1500Z/
JACKSON HOLE-STAR VALLEY-
INCLUDING THE CITIES OF...JACKSON...AFTON...ALPINE...
STAR VALLEY RANCH...THAYNE
455 AM MDT TUE SEP 6 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TEMPERATURE...25 TO 30.

* IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN 
  INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN 
  LAYERS TO PROTECT THEMSELVES FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

WYZ025-026-061500-
/O.CON.KRIW.FZ.W.0003.000000T0000Z-160906T1500Z/
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY...
FARSON
455 AM MDT TUE SEP 6 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TEMPERATURE...25 TO 30...EXCEPT AROUND 20 NEAR BONDURANT.

* IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN 
  INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN 
  LAYERS TO PROTECT THEMSELVES FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

WYZ016-061500-
/O.CON.KRIW.FZ.W.0003.000000T0000Z-160906T1500Z/
UPPER WIND RIVER BASIN-
INCLUDING THE CITY OF...DUBOIS
455 AM MDT TUE SEP 6 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TEMPERATURE...30 TO 32.

* IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN 
  INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN 
  LAYERS TO PROTECT THEMSELVES FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TEAM RIVERTON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this freeze warning went out at Sep 5, 10:58 AM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 5, 10:58 AM MDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1058 AM MDT MON SEP 5 2016

.SHORT TERM...Today through Wednesday night

Main circulation is now over the southern Idaho/MT line as our CWA
sits underneath the disorganized baroclinic leaf. Convection over
the area continues with forcing from southwest difluent flow and
left front quad dynamics. The most prominent streak of thunderstorms
continue at the time of this writing on a track from eastern
Sweetwater County, across eastern Fremont County and into western
Natrona County, where a few earlier rounds of convection Sunday had
already dumped between one quarter to a half inch of rain in some of
those areas to locally over an inch according to radar estimates and
rain gage reports. In fact, many areas of the north half of the CWA
have reported close to one half inch of precip in the last 24
hours with YNP receiving anywhere from a few hundredths to locally
one quarter of an inch. The vort/circulation asct with the long
wave trough should swing by just to the northwest of YNP by 12z
this morning along with the troughpa. After the passage of the
trough/vort max, showers will become more focused across northern
WY later this morning in the form of frequent shower activity. The
cold air originating over the Gulf of Alaska will get a good shove
southeast toward Wyoming on the back side of the trough as it
exits to the northeast, allowing the snow level to drop to about
8k over NW WY and to between 9000 and 9500 feet over the Wind
River/Big Horn/Salts/WY Range by sunrise this morning. However,
the northwest mountains and YNP stand the best chance of receiving
additional wrap around rain/snow cold air cu showers today,
especially in areas that favor nw flow. The northern Star valley
could even experience rain/high elevation snow bands in the
favored nw flow if the showers make it that far south. Any snow
accumulations this morning will be on the light side since we have
already experienced the bulk of the precip from this particular
weather system. Patchy fog is expected to form in the Wind River
Basin this morning under clearing skies and damp ground. North of
there, showers and clouds will likely inhibit fog formation. In
addition to the scattered showers and isolated afternoon
thunderstorms in northern Wyoming today, we could see a narrow
strip of shower activity from Sweetwater County to Casper today as
the models want to spit out dew showers in that area, probably
due to the right entrance region of the exiting jet max today.
Some showers will linger this evening in the north and east
central zones as another reinforcing sfc boundary slides in from
the northeast with a deck of stratocu spilling in from Johnson Co
south into Natrona County this evening. High temperatures today
will be a tad bit milder in the northwest today with a bit less in
the way of clouds/precip but still on the cool side with highs
mainly in the 50s and 60s. Elsewhere, at the lower elevations, it
will be cool with highs in the 60s and 70s.

Will issue a freeze watch for the far west valleys and basins for
tonight/tuesday morning.

On Tuesday, the next shortwave riding down the backside of the long
wave trough will arrive late in the day resulting in a late show of
convection/thunderstorms from late afternoon into the evening,
mainly across the Big Horn Mtns and the lower elevations of Johnson
and Natrona counties as well as across the Wind Rivers, Absaroka
Mtns, and Casper Mtn, with the strongest activity in Johnson Co
where the best CAPES will be. This activity should last well into
Tuesday evening.

By Wednesday, we could see critical fire weather conditions taking
shape across Sweetwater County with west winds increasing to 20 to
30 mph along with the min RH down into the mid teens as the flow
becomes more zonal. Temperatures will gradually warm through mid
week.

.LONG TERM...Thursday through Monday

Synopsis...a cold front will spread some showers and
isolated thunderstorms into the north Thursday afternoon and
Thursday night. Windy and mild conditions will prevail on Thursday
across southern Wyoming. Dry weather with cooler temperatures
prevail on Friday behind the cold front. Milder and dry conditions
expected on Saturday with breezy to windy conditions across the
south half of Wyoming. A cold front is forecast to push into
northern Wyoming late Sunday and across the area Sunday night.
Much colder conditions with rain and mountain snow are possible
across north and central Wyoming Sunday night and Monday.

Discussion...ECMWF and GFS in good overall agreement through the
first part of the weekend, and then show increasing spread with
system digging digging into the northern Rockies Sunday and
Monday.

Longwave pattern on Thursday consists of upper high near
40N/145W with broad trough across the northern tier of the U.S.
Upper low currently off the SW Alaskan coast is expected to slide
SE into northern Montana Thursday, turning east into the northern
plains Thursday night. Only spotty showers/isolated thunderstorms
are expected to make it into northern Wyoming with this system
Thursday afternoon and night. Temperatures will be 5-8F cooler
behind the cold front on Friday across the north and central.

Fire weather conditions will become elevated once again on Saturday
with gusty west winds, a return to above normal temperatures and low
relative humidity across southern and central Wyoming.

An upper low currently over the Kamchatka peninsula is expected
to begin its journey eastward; into the Gulf of Alaska on Friday,
diving down front side of eastern Pacific ridge into the
Rockies/Great Basin late Sunday and Monday. ECMWF deterministic is
more progressive with this system, but both ECMWF and GFS ensemble
means hold a significant degree of troughing back across the
Great Basin, favoring the GFS deterministic solution of a good
portion of this system's energy dropping south along or west of
the divide, into the Great Basin. Confidence is still low this far
out, but this could shape up to be a significant rain, mountain
snow event Sunday night and Monday along and east of the
Continental Divide. GFS H7 temperatures are forecast to be -3c to
-4c east of the divide Monday morning, translating to snow levels
between 6500 and 7000 feet. Forecast goes with chance PoPs
spreading south Sunday night and Monday with highs in the 50s
across the north and central on Monday as a start for Day 8...yes,
it is still officially Summer.

&&

.AVIATION.../18Z ISSUANCE/

VFR conditions will prevail for most terminal sites through the
forecast period. The main concern will be isolated showers...mainly
across the northwest and northern mountains today. Also, there is
the possibility that some relatively high based isolated, convection
could impact areas between KRKS-KCPR between 22Z and 03Z Tuesday
associated with an upper jet streak. After 03Z, as a clipper front
moves south through eastern/central WY with some local MVFR ceilings
possibly impacting Johnson, Natrona or Fremont Counties after 06Z
Tuesday along with possibly some light rain showers near KCPR. Wind
shear will also be possible at/near KWRL from 04--9Z.

&&

.FIRE WEATHER...

Cooling temperatures this morning may result in some
snowfall over the northwestern zones and fires. Shower activity
should generally diminish by this afternoon, though some isolated
shower activity will redevelop over northern Wyoming late Tuesday
afternoon and evening. Temperatures will likely dip below freezing
in many locations in the far west valleys and basins of Wyoming
tonight and into Tuesday morning. Warming and mostly dry conditions
anticipated through Wednesday, with humidity decreasing across the
area. The combination of increasing west winds and minimum relative
humidity in the mid teens may result in critical fire weather
conditions for fire weather zone 279 on Wednesday afternoon and
early evening.

&&

.RIW Watches/Warnings/Advisories...
Freeze Watch from late tonight through Tuesday morning for
WYZ013-016-023-025-026.

&&

SHORT TERM...Lipson
LONG TERM...AEM
AVIATION...BRAUN
FIRE WEATHER...Lipson
Hazardous weather outlook, Sep 5, 3:33 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
333 AM MDT MON SEP 5 2016

WYZ001>020-022>030-061100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
333 AM MDT MON SEP 5 2016

...FREEZE WATCH FOR THE WESTERN VALLEYS AND BASINS FOR LATE
TONIGHT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME PATCHY FOG IS EXPECTED IN THE WIND RIVER BASIN THIS MORNING.
SCATTERED SHOWERS AND ISOLATED AFTERNOON THUNDERSTORMS ARE
EXPECTED MAINLY IN NORTHERN WYOMING TODAY AND THIS EVENING.
TEMPERATURES WILL LIKELY DIP TO BELOW FREEZING IN THE WESTERN
VALLEYS AND BASINS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...TEMPERATURES WILL LIKELY DIP TO BELOW FREEZING IN THE
WESTERN VALLEYS AND BASINS TUESDAY MORNING. WIDELY SCATTERED
THUNDERSTORMS ARE EXPECTED IN NORTHERN AND EAST CENTRAL WYOMING
LATE TUESDAY AFTERNOON AND EVENING.

WEDNESDAY AND THURSDAY...ELEVATED FIRE WEATHER CONDITIONS SOUTH
WITH WINDY, DRY AND WARM CONDITIONS.

SATURDAY...ELEVATED FIRE WEATHER CONDITIONS SOUTH AND CENTRAL WITH
BREEZY TO WINDY, WARM AND DRY CONDITIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SNOWFALL OR RAINFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:20 PM MDTSpecial Weather StatementRIWFremont40 min
Sep 4, 7:48 PM MDTSpecial Weather StatementRIWSweetwater42 min
Sep 4, 9:05 PM MDTSpecial Weather StatementRIWSweetwater40 min
Sep 4, 9:42 PM MDTSpecial Weather StatementRIW33 min
Sep 5, 1:26 AM MDTSpecial Weather StatementRIWHot Springs49 min
Sep 5, 2:49 AM MDTFreeze WatchRIWFremont, Lincoln, Sublette, Sweetwater, Teton12 hr

Nearby

Freeze Warnings in Wyoming, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.